Hail, Langlade
- When
- July 24, 3:42 PM CST to 3:43 PM CST
- Where
- Langlade County, 0.69 mi S of Polar
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 45.160, -89.000
Penny size hail fell in Polar.
Thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours on Monday (7/24). The strongest storm produced penny size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed along a cold front across north-central Wisconsin during the afternoon hours on Monday (7/24). The strongest storm produced penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 24, 3:15 PM CST, 27 minutes earlier.
Area Forecast Discussion National Weather Service Green Bay WI 415 PM CDT Mon Jul 24 2023 Forecast discussion for routine afternoon forecast issuance .SHORT TERM...Tonight and Tuesday Issued at 413 PM CDT Mon Jul 24 2023 The main highlights from this forecast period are the potential for a few strong storms this evening and the continuation of smoke. The forecast area will remain in a northwest flow through this forecast period, allowing embedded weak shortwaves to move across the area. Due to the weak nature of the shortwaves and lack of additional forcing, scattered showers and thunderstorms will be possible throughout this period. The first weak shortwave was in the process of moving southeast across the region late this afternoon. Weak convergence allowed scattered showers and thunderstorms to develop along and north of Highway 29 as a result. Despite 0-6km shear of about 20 to 25 kts, MUCAPE of 1600 to 2000 J/kg and inverted V soundings will keep the potential for hail and strong, gusty winds within any stronger thunderstorms. Locally heavy rainfall will also be possible, especially if any training occurs. The convective activity will gradually come to an end during the evening as instability wanes. The next weak shortwave looks to move into the area Tuesday morning. Although some guidance is showing indications of showers developing, decided to go with a dry forecast due to the lack of additional forcing and the time of occurrence. The smoke prevailed across the region today causing reductions in visibility at times and poor air quality. Smoke models indicate it will stick around the forecast area through midday Tuesday, before lifting northeast out of the region. However, some elevated smoke will linger over the area through Tuesday evening. An Air Quality Alert remains in effect until noon Tuesday. High temperatures for Tuesday will be similar or a couple degrees warmer compared to today, as the smoke will be less concentrated over the area. Additionally, warmer 850mb temps will begin moving into the area towards the later part of the day. High temperature values will range from the middle 80s to low 90s away from the lake, to the upper 70s to low 80s along the lake. .LONG TERM...Tuesday Night Through Monday Issued at 413 PM CDT Mon Jul 24 2023 The extended forecast begins with a ridge over the Dakotas and Minnesota and northwest flow over central and eastern Wisconsin. Wednesday morning lows will be primarily in the 70s. Wednesday, the ridge flattens out a bit and a disturbance will move across the region. High temperatures will range from the mid-80s along Lake Michigan, to the upper 80s over north central Wisconsin and the upper 80s to mid-90s for central and eastern Wisconsin. With the disturbance moving through the region, there will be a chance for some isolated to scattered showers and thunderstorms moving into the region early Wednesday morning, with chances continuing into the daytime hours. Thursday remains on track to be the hottest day of the week with temperatures ranging from the mid-80s to upper 90s. Areas in the southern half of the area are expected to have heat index values reach the mid to upper 90s, with a few areas nearing or reaching 100. A cold front is expected to move across the region Thursday evening/night, ushering in some slightly cooler temperatures on Friday. There will be a chance of showers and thunderstorms Thursday evening/night, a few of which may become strong. Expect a cooldown on Friday, with high temperatures primarily in the 80s. Temperatures through the end of the forecast will range from the upper 70s to mid-80s. Lows will range from the mid-50s in the northern part of the forecast area to the mid-60s in the south. Periodic showers and thunderstorms will be possible each day through Saturday as a series of shortwaves move across the region. It is still difficult to nail down the timing and location of any storms. && .AVIATION...for 18Z TAF Issuance Issued at 107 PM CDT Mon Jul 24 2023 Widespread observation sites across the region have been reporting MVFR visibility restrictions due to smoke and haze. Model guidance keeps smoke with current particulate concentrations over Northeast Wisconsin tonight. Broad upper level troughing in northwest flow brings low confidence forecast with regards to thunderstorm coverage and timing late this afternoon and evening. Confluent midlevel flow from eastern U.P. through northern Wisconsin to invof KMSP will serve as a focus for isolated to possibly scattered thunderstorm development this afternoon between 20-01Z. Potential exists for very brief IFR to potential LIFR visibility restrictions with heaviest rainfall rates. Light surface winds late tonight with moisture from recent rainfall may result in patchy ground fog for taf sites at daybreak Tuesday. .KOSH...A persistent MVFR visibility obstruction is anticipated this afternoon with smoke and haze. VFR boundary layer cloud development is expected this afternoon with a potential for an isolated thunderstorm between 22-01Z. Low confidence is coverage of activity today but relatively higher confidence exists in chances ending after 01Z. Patchy IFR ground fog possible Tuesday at daybreak. Light northwest winds from this morning are expected to respond out of the west southwest this afternoon. Light south southeasterly wind trajectory is possible tonight. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM.....Kruk LONG TERM......Wekesser AVIATION.......Behnke
Hazardous Weather Outlook National Weather Service Green Bay WI 301 PM CDT Mon Jul 24 2023 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-252015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 301 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening. Some of the storms could become strong or severe, capable of producing damaging wind gusts, hail, and locally heavy rainfall. An Air Quality Advisory remains in effect until noon Tuesday due to areas of smoke from wildfires in western Canada. People with heart or lung disease should reduce prolonged or heavy exertion outside until the smoke diminishes. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a chance of thunderstorms at times throughout the week. Very warm temperatures and increasing humidity are expected during the middle to late part of this week. Heat index values could approach 100 degrees at times. If you have outdoor plans, be prepared for very warm and humid conditions. .SPOTTER INFORMATION STATEMENT... Spotters are requested to report hail or wind gusts over 35 mph this evening. LMZ521-522-541>543-252015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 301 PM CDT Mon Jul 24 2023 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening which could contain strong winds and large hail that would pose a significant hazard to mariners. .DAYS TWO THROUGH SEVEN...Tuesday through Monday Thunderstorms are possible at times this week which could pose a hazard to mariners. Kruk/Wekesser
Special Weather Statement
National Weather Service Green Bay WI
311 PM CDT Mon Jul 24 2023
WIZ010-018-242100-
Oneida WI-Lincoln WI-
311 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northeastern Lincoln
and central Oneida Counties through 400 PM CDT...
At 310 PM CDT, Doppler radar was tracking a strong thunderstorm over
Willow Reservoir, or 19 miles west of Rhinelander, moving southeast
at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rhinelander, Newbold, Harrison, Woodboro, Crystal Lake Scout
Reservation, Willow Reservoir, Minocqua, Three Lakes, Sugar Camp and
Hazelhurst.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4588 8981 4579 8909 4547 8939 4547 8943
4543 8942 4537 8948 4572 9000
TIME...MOT...LOC 2010Z 313DEG 15KT 4573 8981
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBSpecial Weather Statement
National Weather Service Green Bay WI
346 PM CDT Mon Jul 24 2023
WIZ010-011-018-019-242115-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
346 PM CDT Mon Jul 24 2023
...Strong thunderstorms will impact portions of western Forest,
northeastern Lincoln, central Oneida and northwestern Langlade
Counties through 415 PM CDT...
At 336 PM CDT, Doppler radar was tracking a strong thunderstorms
near Willow Reservoir, or 17 miles west of Rhinelander, moving
southeast at 15 mph. Additional storms were located just southeast
of Rhinelander moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail. Localized
brief torrential rainfall is also likely that may cause
ponding of water in low lying areas.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Ponding of water in low lying areas is also
possible.
Locations impacted include...
Woodboro...Jeffris,Harrison and Parrish.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4567 9002 4584 8983 4554 8891 4522 8930
TIME...MOT...LOC 2036Z 313DEG 11KT 4569 8978
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
EBSpecial Weather Statement
National Weather Service Green Bay WI
435 PM CDT Mon Jul 24 2023
WIZ019-020-242215-
Langlade WI-Menominee WI-
435 PM CDT Mon Jul 24 2023
...A strong thunderstorm will impact portions of northwestern
Menominee and southeastern Langlade Counties through 515 PM CDT...
At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Antigo, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph, torrential rainfall and half
inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Antigo, White Lake, Neopit, Polar, Bryant, Lake Noseum, Elton, Phlox,
Upper Bass Lake and Zoar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4527 8904 4511 8863 4494 8887 4494 8893
4499 8898 4503 8898 4503 8904 4514 8918
TIME...MOT...LOC 2131Z 310DEG 14KT 4512 8897
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
EBThe Green Bay radar (KGRB), 102 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
1 hail. Local standard time, as filed.
Penny size hail fell in Polar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106873.